On a Generalization of the Köthe Coordinated Spaces

  • J. L. B. Cooper

Abstract

The theory of sequence spaces introduced by Köthe and Toeplitz [11] and extensively developed by Köthe (see e.g. [12] or [13] for a full bibliography) has on the one hand given rise to theorems which have taken their place in the general theory of linear topological spaces and on the other hand led to generalizations of a more special nature in which the spaces considered and their duals consist of classes of integrable functions, for example the “espaces de Köthe” of Diexjdonné [6], the Banach function spaces studied by Luxemburg and Zaanen ([14] and particularly [15] for full bibliography) and by Ellis and Halperin [9]. The present author has studied a generalization of these spaces which takes as their characteristic feature the existence in them of a Boolean algebra of projectors and the fact that the elements of the dual are defined by the fact that they generate functions on this algebra continuous in topologies of a certain type. The other motivation of this theory is the theory of spectral multiplicity in Hilbert spaces [10], which suggests considering cases in which the topology on the Boolean algebra is generated by a noncountable family of measures. Such topologies are studied in [4] and the corresponding spaces in [5] for the case in which the algebras and the measures are countably complete and additive.

Keywords

Hull Radon Anax 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Arens, R. f.: Duality in linear spaces. Duke Math. J. 14, 787–794 (1947).CrossRefGoogle Scholar
  2. [2]
    Banach, S.: Théorie des opérations linéaires (Monografje Matematyczne, Tom I), 1932.Google Scholar
  3. [3]
    Birkhoff, Garrett: Lattice Theory. Am. Math. Soc. Coll. Pub. XXV, 1948.Google Scholar
  4. [4]
    Cooper, J. L. B.: Topologies in rings of sets. Proc. London Math. Soc. (2), 52, 220–240 (1951).Google Scholar
  5. [5]
    Cooper, J. L. B.: Coordinated linear spaces. Proc. London Math. Soc. (3), 3, 305–327 (1963).Google Scholar
  6. [6]
    Dieudonné, J.: Sur les espaces de Köthe. J. Analyse Math. 1, 81–115 (1951).CrossRefGoogle Scholar
  7. [7]
    Dunford, N., and J. T. Schwartz: Linear operators, Part I. New York 1958.Google Scholar
  8. [8]
    Edwards, D. A.: A class of topological Boolean algebras. Proc. London Math. Soc. (3) 13, 413–429 (1963).CrossRefGoogle Scholar
  9. [9]
    Ellis, H. W., and I. Halperin: Function spaces determined by a levelling length function. Canad. J. Math. 5, 576–592 (1953).CrossRefGoogle Scholar
  10. [10]
    Halmos, P. R.: Introduction to Hilbert space and the theory of spectral multiplicity. New York 1951.Google Scholar
  11. [11]
    Köthe, G., and O. Toeplitz: Lineare Räume mit unendlich vielen Koordinaten und Ringe unendlicher Matrizen. J. reine angew. Math. 171, 193–226 (1934).Google Scholar
  12. [12]
    Köthe, G., and O. Toeplitz: Neubegründung der Theorie der vollkommenen Räume. Math. Nachr. 4, 70–80 (1951).CrossRefGoogle Scholar
  13. [13]
    Köthe, G., and O. Toeplitz: Topologische Lineare Räume, Springer, 1960.Google Scholar
  14. [14]
    Luxemburg, W. A. J.: Banach function spaces. Thesis, Delft, 1955.Google Scholar
  15. [15]
    Luxemburg, W. A. J. and A. C. Zaanen: Notes on Banach function spaces, I–XIII, Note XIII, Proc. Acad. Sci. Amsterdam, A. 67, 530–543 (1964).Google Scholar
  16. [15a]
    Luxemburg, W. A. J. and A. C. Zaanen: Some examples of normed Köthe spaces. Math. Ann. 162, 337–350 (1966).CrossRefGoogle Scholar
  17. [16]
    Mackey, G. W.: On infinite dimensional linear spaces. Trans. Am. Math. Soc. 57, 155–207 (1945).CrossRefGoogle Scholar
  18. [17]
    Price, G. Bailey: A generalization of a metric space with applications to spaces whose elements are sets. Am. J. Math. 63, 46–56 (1941).CrossRefGoogle Scholar
  19. [18]
    Šmulian, V.: Sur les ensembles compacts et faiblement compacts dans I’espace du type (B). Mat. Sbornik, N.S. 12, 91–95 (1943).Google Scholar
  20. [20]
    Šmulian, V.: Über lineare topologische Räume. Mat. Sbornik, N.S. 7, 425–448 (1941).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1966

Authors and Affiliations

  • J. L. B. Cooper
    • 1
  1. 1.PasadenaCanada

Personalised recommendations